Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 8, NWS Lubbock, TX

March 23, 2024Kent County, King County, Stonewall County, Texas

NWS Lubbock, TX issued this wind advisory at Mar 23, 2024, 3:36 AM CDT for Kent County, King County, Stonewall County, Texas. It took effect at Mar 24, 2024, 11:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2024, 3:36 AM CDT (08:36 UTC)
In effect from
Mar 24, 2024, 11:00 AM CDT
Expired
Mar 24, 2024, 10:00 PM CDT
In force
11 hr
Issued by
NWS Lubbock, TX

Counties Kent County, TX, King County, TX, Stonewall County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3827 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 23, 12:20 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 23, 12:20 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1220 AM CDT Sat Mar 23 2024

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 330 PM CDT Fri Mar 22 2024

A weak cold front moved through the area this morning in the wake of
yesterday's upper level trough. The remainder of the afternoon
will feature breezy northeast winds and temperatures in the 60s to
lower 70s. Weak ridging will build in tonight with light easterly
upslope winds. Temperatures will be near normal overnight in the
mid 30s to lower 40s. Flow aloft will become westerly tomorrow
ahead of the next upper level system moving into the Pacific
Northwest. Lee troughing will develop across eastern Colorado with
surface winds veering to the south by tomorrow morning. Soundings
indicate boundary layer mixing up to the 700mb 30 to 40 knot jet.
By the afternoon hours, winds will pick up to around 15 to 25 mph
along the Caprock with wind gusts up to 30 to 35 knots possible.
Temperatures will warm into the mid to upper 60s through the day.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 330 PM CDT Fri Mar 22 2024

The overall synoptic setup still looks primed for a high wind event
across the majority of the region on Sunday. Flow aloft will begin
backing early Sunday while also strengthening significantly as broad
upper troughing continues to deepen over the Great Basin, with a
strong embedded shortwave disturbance progged to eject over the
South Plains region by midday. While the strongest winds will occur
on Sunday afternoon, the day will start quite breezy with initial
south winds maintaining morning dew points still above 40F. This
initial moisture will linger through most of the morning over the
far SE TX Panhandle, and some higher-res guidance continues to
indicate the potential for some light isentropically-forced showers
over this area Sunday morning through midday. Think this is likely
overdone but will maintain a sliver of low mentionable PoPs across
the SE TX Panhandle until better consensus arrives within short term
guidance.

Otherwise, the big headline for Sunday will be what appears to be a
slam dunk for high winds. This comes as a the core of a strong
southwesterly jet pivots over the forecast area in tandem with the
aforementioned shortwave, with guidance in good agreement shifting a
both a 90+ kt H5 and 50+ kt H7 jet streak directly over the South
Plains region. This in combination with very deep diurnal mixing to
or just above 600 mb should easily allow wind gusts above 60 mph
at the surface, with an impressive sub-980 mb surface low over SE
CO supporting sustained gradient winds near 40 mph across most of
the Caprock as well. We do still have the highest confidence in
winds meeting warning criteria on the Caprock, but the orientation
of the mid/upper level jet streaks still supports the potential
across the SE TX Panhandle and northern Rolling Plains as well, so
will therefore maintain the High Wind Watch as-is with no
changes at this time. Given this magnitude and duration of winds,
critical fire danger is also expected to develop Sunday but will
be more limited to areas on the Caprock which received little or
no rainfall over the past few days. While green-up of fuels has
begun and minimum RH will remain above 10 percent Sunday, we will
also maintain the Fire Weather Watch as-is with this forecast
package until confidence in the extent of the critical fire threat
increases.

Winds will decrease notably after sunset on Sunday, but will remain
breezy through Monday at which point a cold front attempts to
backdoor into the region. There is increased uncertainty on highs
Monday given the spread in how far south the front can progress
against broad surface troughing over the Permian Basin, with
temperatures still likely to reach into the 60s across southern
portions of the forecast area. Guidance has also become more bullish
with rain chances across much of the region Mon-Wed as deep upper
troughing remains overhead through midweek. Will maintain blended
low chance PoPs through this period, but meager deep-layer moisture
suggests precip amounts will remain light. Upper ridging then
finally re-establishes by late next week bringing a return of dry
conditions and above normal temperatures.

&&

.AVIATION...
(06Z TAFS)
Issued at 1211 AM CDT Sat Mar 23 2024

Generally light easterly winds will persist at all TAF sites
through the morning. Winds will veer to southerly and increase by
this afternoon, potentially gusting to near 30 kts. VFR conditions
will persist.

&&

.FIRE WEATHER...
Issued at 330 PM CDT Fri Mar 22 2024

Very strong winds are expected across the entire region on Sunday.
Sustained southwest winds of 35 to 45 mph with gusts to 65 mph are
likely, especially across the Caprock and the far southern Texas
Panhandle. Minimum RH values of 13 to 20 percent are expected area-
wide. Recent rainfall and green-up of fuels is expected to reduce
the fire weather threat somewhat across the Rolling Plains, but
enough cured/dry fuels remain across most of the Caprock to support
rapid fire spread in combination with the expected strong winds. A
Fire Weather Watch remains in effect for most of the South Plains
and the far southern Texas Panhandle from 11 AM until 10 PM on
Sunday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
for TXZ021>025-027>030-033>035-039-040.

High Wind Watch from Sunday morning through Sunday evening for
TXZ021>037-039>042.

&&

SHORT TERM...11
LONG TERM....30
AVIATION...19
Hazardous weather outlook, Mar 22, 3:45 PM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
345 PM CDT Fri Mar 22 2024

TXZ021>044-232045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
345 PM CDT Fri Mar 22 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sustained southwest winds of 35 to 45 mph with gusts to 65 mph are
likely over most of the region on Sunday. A High Wind Watch is in
effect for the far southern Texas Panhandle, the South Plains, and
portions of the Rolling Plains on Sunday. These winds may result in
significant visibility reductions from blowing dust, especially on
the Caprock.

Critical fire weather conditions are also possible on Sunday. A Fire
Weather Watch is in effect on Sunday for portions of the South
Plains and the far southern Texas Panhandle.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:36 AM CDTHigh Wind WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 15 more42 hr
Mar 23, 2:18 PM CDTFire Weather WatchLUBChildress, Cottle, Dickens, Kent, King, Motley and 1 more13 hr
Mar 23, 2:18 PM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 11 more32 hr

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.